Alert archive / Louisiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 36, NWS Lake Charles, LA

April 22, 2005Rapides Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Apr 22, 2005, 4:05 PM CDT for Rapides Parish, Louisiana. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2005, 4:05 PM CDT (21:05 UTC)
Expired
Apr 22, 2005, 5:00 PM CDT
In force
55 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Rapides Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 11:30 AM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.1 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2005-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 425 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2005-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
425 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 222105
SVRLCH
LAC079-222200-
/O.NEW.KLCH.SV.W.0036.050422T2105Z-050422T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
405 PM CDT FRI APR 22 2005

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RAPIDES PARISH IN CENTRAL LOUISIANA

* UNTIL 500 PM CDT

* AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  CASTER LAKE...AND MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM EXPECTED TO BE NEAR...
   COTILE LAKE AND BOYCE BY 410 PM CDT
   GARDNER BY 420 PM CDT
   KINCAID RESERVOIR BY 425 PM CDT
   ALEXANDRIA BY 440 PM CDT
   WOODWORTH AND PINEVILLE BY 445 PM CDT
   INDIAN CREEK RESERVOIR BY 450 PM CDT

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3147 9277 3134 9288 3099 9232 3129 9225

$$
1 follow-up statement
000 
WWUS54 KLCH 222133
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
432 PM CDT FRI APR 22 2005

LAC079-222200-
/O.CON.KLCH.SV.W.0036.000000T0000Z-050422T2200Z/
RAPIDES LA-
432 PM CDT FRI APR 22 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM CDT FOR
RAPIDES PARISH...

AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
KINCAID RESERVOIR..MOVING SOUTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CASTER LAKE BY 410 PM CDT
  COTILE LAKE AND BOYCE BY 415 PM CDT
  GARDNER BY 420 PM CDT
  KINCAID RESERVOIR BY 425 PM CDT
  ALEXANDRIA BY 440 PM CDT
  WOODWORTH BY 445 PM CDT

LAT...LON 3147 9277 3134 9288 3099 9232 3129 9225

$$

20

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 3:25 PM CDT, 40 minutes earlier.

Area forecast discussion, Apr 22, 3:25 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
325 PM CDT FRI APR 22 2005

.SYNOPSIS...CURRENT SFC ANALYSIS SHOWS A CDFNT ACROSS NWRN LA INTO
E-CNTL TX W/ A PRE-FNTL TROF RUNNING FROM THE GALVESTON BAY AREA
NEWD TOWARD THE LAKES REGION THEN E ACROSS CNTL LA. WATER VAPOR
IMAGERY SHOWS MID/UPR LO ROTATING PAST THE MS RIVER INTO SRN IL W/
A VORT LOBE EXTENDING SW THROUGH THE TN & MS VALLEYS. 18Z SPECIAL
KLCH SOUNDING STILL SHOWED A WEAK CAP AND WAS FAIRLY DRY IN THE LWR-
LVLS. AREA 88DS SHOW EARLIER CONVECTION WHICH MOVED INTO THE NERN
ZONES DISSIPATED FAIRLY QUICKLY...HOWEVER ADDITIONAL ACTIVITY IS
DEVELOPING ALONG THE TROF AND HEADING TOWARD THE EXTREME NRN ZONES.

&&

.DISCUSSION...NOTHING IMPRESSIVE HAS YET TO HAPPEN W/ THIS AFTNS
POSSIBLE SVR WX EVENT. APPEARS THE CAP/DRY AIR IS WINNING SO FAR.
AS THE MID-LVL LO PROGRESSES TO THE E WE MAY GET A QUICK SHOT OF
COOLING ALOFT WHICH WOULD BUST THE CAP AND ALLOW SOMETHING TO GET
GOING. SPECIAL SOUNDING DID INDICATE A SLIGHTLY UNSTABLE AIRMASS
WHICH HAS LIKELY BECOME A LITTLE MORE UNSTABLE W/ ADDITIONAL
HEATING. HOWEVER KJANS 18Z SOUNDING AS WELL AS LAPS DATA INDICATE
BEST CAPE/LIS STAYING TO OUR NE. WILL GO AHEAD AND MAINTAIN CHC
POPS ALREADY IN THE FCST. NOT TOO CONVINCED ON SVR WX THREAT BUT
WILL LEAVE MENTION IN THE ZONES W/ A WATCH BOX IN EFFECT.

ONCE THE FNT PASSES THRU THE AREA TNGT A NICE WEEKEND LOOKS ON
TAP. MEAN RH VALUES PROGGED TO DROP TO LESS THAN 25 PCNT WHILE
DEWPTS FALL INTO THE 30S. RECORD LOW TEMPS POSSIBLE SUN MRNG AT
KAEX/KBPT...WHILE NEAR RECORD LOWS POSSIBLE AT KLFT/KARA. RAIN
CHANCES RETURN TO THE FCST AS EARLY AS MON AS NEXT MID/UPR-LVL
SYSTEM CROSSES THE SWRN CONUS WHILE SFC FNT APPROACHES THE REGION
FROM THE W. POPS LINGER INTO TUE EVE WHEN FNT FINALLY MAKES IT
THRU THE AREA.

&&

.MARINE...SCA WILL BE REQUIRED THIS ISSUANCE AS WINDS PICK UP TO
THE 20 KT THRESHOLD WITHIN 12 HR (BARELY). WINDS WILL QUICKLY DROP
OFF LATER SAT AS HI PRES BEGINS TO FILTER INTO THE REGION.

&&

.AVIATION...MVFR CONDITIONS POSSIBLE AROUND THE TIME OF FNTL
PASSAGE...THEN VFR CONDITIONS THRU THE WEEKEND. AS OF NOW TRW ARE
BEING TEMPOED AROUND FROPA.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  57  75  46  74 /  30  10   0   0
KBPT  56  75  46  74 /  40  10   0   0
KAEX  54  71  41  72 /  30  10   0   0
KLFT  58  74  47  73 /  30  10   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...SEVERE THUNDERSTORM WATCH 168 IN EFFECT UNTIL 00Z FOR ALL
     ZONES EXCEPT SERN QUARTER.
TX...SEVERE THUNDERSTORM WATCH 168 IN EFFECT UNTIL 00Z FOR ALL
     ZONES.
CW...SMALL CRAFT ADVISORY IN EFFECT ALL ZONES.

&&

LGE
Hazardous weather outlook, Apr 22, 5:00 AM CDT, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
500 AM CDT FRI APR 22 2005

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
231100-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-EVANGELINE-
HARDIN-IBERIA-JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ST. MARTIN-NEWTON-ORANGE-RAPIDES-ST. LANDRY-ST. MARY-TYLER-
UPPER ST. MARTIN-VERMILION-VERNON-
INCLUDING THE CITIES OF...WOODVILLE...PORT ARTHUR...ORANGE...
NEWTON...KOUNTZE...JASPER...BEAUMONT...OBERLIN...ABBEVILLE...
VILLE PLATTE...OPELOUSAS...NEW IBERIA...MORGAN CITY...MARKSVILLE...
LEESVILLE...LAKE CHARLES...LAFAYETTE...JENNINGS...DERIDDER...
CROWLEY...CAMERON AND ALEXANDRIA

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...SOUTHWEST
AND SOUTH CENTRAL LOUISIANA...AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
ISOLATED SEVERE STORMS POSSIBLE LATE THIS AFTERNOON INTO THE EVENING
HOURS. A COLD FRONT WILL ENTER THE AREA DURING THE LATE AFTERNOON
HOURS AND MOVE THROUGH DURING THE EVENING HOURS AND BE OFF THE COAST
AROUND MIDNIGHT. THE AIRMASS WILL BECOME VERY UNSTABLE DURING THE
AFTERNOON. AS THE FRONT MOVES INTO THIS AIRMASS...SCATTERED SHOWERS
AND THUNDERSTORMS WILL DEVELOP. WITH DRY AND COOL AIR IN THE MID
LEVELS OF THE ATMOSPHERE...SOME OF STORMS WILL BE CAPABLE OF
PRODUCING HAIL OF AROUND THE SIZE OF A PENNY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT FOR THE WEEKEND WITH
DRY CONDITIONS AND COOL NIGHTS. SUFFICIENT MOISTURE IS EXPECTED TO
RETURN EARLY NEXT WEEK WITH A CHANCE OF SHOWERS AND THUNDERSTORMS ON
LATE MONDAY INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY
BE POSSIBLE LATE THIS AFTERNOON INTO THE EVENING HOURS.

RUA

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 5:00 PM CDTSevere Thunderstorm WarningLCHAvoyelles, Rapides60 min
Apr 22, 5:52 PM CDTSevere Thunderstorm WarningLCHAvoyelles, Saint Landry38 min
Apr 22, 6:31 PM CDTSevere Thunderstorm WarningLCHSaint Landry29 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.